Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Omaha, NE

August 28, 2016Otoe County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 28, 2016, 3:34 PM CDT for Otoe County, Nebraska. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 3:34 PM CDT (20:34 UTC)
Expired
Aug 28, 2016, 5:30 PM CDT
In force
116 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Otoe County, NE

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:59 PM CDTFLASH FLOODSyracuse, NEONE FOOT OF RAPIDLY FLOWING WATER OVER 11TH AND PLUM STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS53 KOAX 282034
FFWOAX
NEC131-282230-
/O.NEW.KOAX.FF.W.0030.160828T2034Z-160828T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
334 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTOE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 530 PM CDT

* AT 330 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  CONSIDERABLE FLOODING IN THE TOWN OF SYRACUSE. ONGOING STORMS IN
  THE AREA WILL EXACERBATE THE SITUATION WITH ADDITIONAL FLOODING
  LIKELY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SYRACUSE AND UNADILLA. 

THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 484 AND 490.
 
LAT...LON 4071 9614 4065 9613 4064 9628 4070 9628

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:54 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 28, 2:54 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
254 PM CDT SUN AUG 28 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 238 PM CDT SUN AUG 28 2016

Cluster of storms in southeast NE appear to be firing on the
combination of daytime heating, but also within a very subtle
surface trough as indicated in an objective 19z MSAS analysis. A
couple of showers were also popping up further north along the
Platte river. Question is how far north these could develop yet
this afternoon and evening. CAMs are all offering differing
solutions, with High-res ARW/NMM perhaps the furthest north.
Believe there is still some northward shift yet this evening,
before they weaken and diminish by mid to late evening.

Remainder of the overnight may be dry, but may start to see slight
chance of showers/storms spread in from the south, but chances
remain slim. Should have a better chance of rain over the next
couple of days as the 500mb circulation now over the 4 corners
region fills and drifts northward into the mid Missouri River
valley. This, combined with increasing moisture in what appears to
be a weak tropical moisture connection that can be traced back
the western coast of Mexico. PW values increase from around 1.3"
to around 1.8" through time. Will not have continuous rain over
the next couple of days, but rain chances certainly are on the
upswing. Have rain chances in the 30-50% range through time,
although certain areas will occasionally see likely pops, which
can be fine tuned as we get a little closer.

A weak trough moving through the northern CONUS late in the period
should begin to shift rain chances south of the area by Wednesday
into Wednesday night. Current models suggest moisture may be south
of the area by Wednesday evening, so may begin adjusting pops
toward a drier regime by then.

.LONG TERM...(Thursday through Sunday)
Issued at 238 PM CDT SUN AUG 28 2016

Drier weather expected for Thursday and Friday with ridging
developing across the Plains. Rain chances return Saturday into
Sunday as the next trough moves onto the plains, with moisture
increasing again.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1211 PM CDT SUN AUG 28 2016

Deep-layer moisture will increase across the region through the
forecast period ahead of a mid-level low currently over the Four-
Corners Region. This will yield persistent high-level clouds,
boundary-layer-based cumulus through the peak of the diurnal
heating cycle and isolated showers and thunderstorms. Confidence
in convection affecting any TAF site remains too low to warrant
mention at this juncture. Increasing low-level relative humidity
and decreasing winds overnight could result in visibility
restrictions due to fog toward 12z Monday, especially at KOMA and
KOFK. Otherwise, expect VFR conditions to prevail.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Aug 28, 11:44 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 AM CDT SUN AUG 28 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1144 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO TONIGHT...MAINLY SOUTH OF A COLUMBUS NEBRASKA TO HARLAN IOWA
LINE. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE UPCOMING WORK
WEEK AS AN UPPER LEVEL DISTURBANCE STALLS OVER THE AREA. NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 28, 3:13 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
313 PM CDT SUN AUG 28 2016

IAZ090-NEZ068-282100-
FREMONT IA-OTOE NE-
313 PM CDT SUN AUG 28 2016

...SPECIAL WEATHER STATEMENT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LORTON...OR 36 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TALMAGE...LORTON...DUNBAR AND CAMP CATRON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 496 AND 508.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 42 AND 54.
 INTERSTATE 29 BETWEEN MILE MARKERS 10 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4053 9605 4075 9610 4078 9579 4058 9577
      4057 9578
TIME...MOT...LOC 2012Z 245DEG 9KT 4067 9603

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:55 PM CDTAreal Flood AdvisoryOAXOtoe2 hr
Aug 28, 3:13 PM CDTSpecial Weather StatementOAXOtoe47 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Aug 28, 3:53 PM CDTSpecial Weather StatementOAXNemaha37 min
Aug 28, 4:44 PM CDTAreal Flood AdvisoryOAXNemaha2 hr
Aug 28, 5:43 PM CDTSevere Thunderstorm WarningOAXBurt32 min
Aug 28, 6:12 PM CDTAreal Flood AdvisoryOAXJohnson, Nemaha3 hr
Aug 28, 6:26 PM CDTSpecial Weather StatementOAXBurt49 min
Aug 28, 6:54 PM CDTSpecial Weather StatementOAXGage51 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.